Entity

Time filter

Source Type

Oregon City, OR, United States

Hendrickson R.G.,Oregon Poison Center | Fu R.,Center for Policy Research in Emergency Medicine | Fu R.,Oregon Health And Science University
Academic Emergency Medicine | Year: 2010

Objectives: Methamphetamine is a drug of abuse that has been manufactured locally by chemical conversion from the decongestant pseudoephedrine. In July 2006, an Oregon state law was enacted to establish pseudoephedrine as a schedule III drug and make it available by prescription only. This study sought to determine if this legislation altered the number of emergency department (ED) visits that are related to methamphetamine use. Methods: This was a retrospective analysis of a database created during a prospective study aimed at determining the effect of methamphetamine on ED visits. That prospective study was 1 year in duration and required ED clinicians to determine whether a patient's visit was related to methamphetamine and if the patient had confirmed use of methamphetamine. The clinicians received initial and continued education and training on methamphetamine during the study period. The questions were asked at every ED visit during the study period and were electronically linked to the patient's disposition and could not be circumvented. The study period was divided into prelegislation (February 5, 2006, to June 30, 2006) and postlegislation periods (July 1, 2006, to February 5, 2007). Results: Over the 1-year study period, 37,625 patients were enrolled, 1.90% (n = 714) of patients had methamphetamine-related ED visits (MREDVs), and 1.65% (n = 620) had confirmed methamphetamine use. Patients with MREDVs were more likely than patients with non-MREDVs to be white and uninsured. The number and proportion of weekly MREDVs significantly decreased from the prelegislation period to the postlegislation period (mean number of weekly visits, 18.0 vs. 11.3, p = 0.001; mean proportion of weekly visits, 2.3% vs. 1.6%, p = 0.003). The number and proportion of weekly confirmed users of methamphetamine also significantly decreased during the study period (mean number of weekly users, 14.6 vs. 10.3, p = 0.004; mean proportion of weekly users, 1.9% vs. 1.4%, p = 0.017). There were no significant differences in the diagnoses of MREDVS between the pre- and postlegislation periods. Conclusions: This study found an association between the enactment of legislation that limits pseudoephedrine availability and a decrease in MREDVs and confirmed users of methamphetamine in the study ED. © 2010 by the Society for Academic Emergency Medicine. Source


Lopez A.M.,Oregon Health And Science University | Hendrickson R.G.,Oregon Health And Science University | Hendrickson R.G.,Oregon Poison Center
Emergency Medicine Clinics of North America | Year: 2014

Toxins such as pharmaceuticals, herbals, foods, and supplements may lead to hepatic damage. This damage may range from nonspecific symptoms in the setting of liver test abnormalities to acute hepatic failure. The majority of severe cases of toxin-induced hepatic injury are caused by acetaminophen and ethanol. The most important step in the patient evaluation is to gather an extensive history that includes toxin exposure and exclude common causes of liver dysfunction. Patients whose hepatic dysfunction progresses to acute liver failure may benefit from transfer to a transplant service for further management. Currently, the mainstay in management for most exposures is discontinuing the offending agent. This manuscript will review the incidence, pathophysiology, diagnosis and management of the different forms of toxin-induced hepatic injury and exam in-depth the most common hepatic toxins. © 2014 Elsevier Inc. Source


Newgard C.D.,Oregon Health And Science University | Beeson M.S.,Oregon Health And Science University | Beeson M.S.,Akron General Medical Center | Kessler C.S.,Jesse Brown Veterans Administration Medical Center | And 8 more authors.
Academic Emergency Medicine | Year: 2012

This project was developed from the research network track at the 2012 Academic Emergency Medicine consensus conference on education research in emergency medicine (EM). Using a combination of consensus techniques, the modified Delphi method, and qualitative research methods, the authors describe multiple aspects of developing, implementing, managing, and growing an EM education research network. A total of 175 conference attendees and 24 small-group participants contributed to discussions regarding an education research network; participants were experts in research networks, education, and education research. This article summarizes relevant conference discussions and expert opinion for recommendations on the structure of an education research network, basic operational framework, site selection, leadership, subcommittees, guidelines for authorship, logistics, and measuring success while growing and maintaining the network. © 2012 by the Society for Academic Emergency Medicine. Source


Kusin S.,Oregon Poison Center | Tesar J.,Oregon Poison Center | Hatten B.,Oregon Poison Center | Horowitz B.Z.,Oregon Poison Center | And 2 more authors.
Morbidity and Mortality Weekly Report | Year: 2012

In August 2011, two men in Oregon drank a liquid they believed to be 2C-E (4-ethyl-2,5-dimethoxyphenethylamine), a psychoactive stimulant used as a recreational drug, after purchasing it on the Internet. Fifteen minutes after ingestion, the men became cyanotic and subsequently were treated for refractory methemoglobinemia and hemolytic anemia. The Oregon Poison Center, Oregon Public Health Division, Drug Enforcement Administration (DEA), and Food and Drug Administration (FDA) jointly investigated to determine the cause of the poisoning and identify other cases. The Oregon Poison Center and Oregon Public Health Division promptly alerted health-care providers and public health agencies and searched for additional cases. DEA confiscated all product remaining in the men's possession, and FDA identified the substance as aniline, an industrial solvent known to cause methemoglobinemia. One patient reported purchasing the substance from the Internet site of a Chinese chemical company. No additional cases were identified by investigators. Purchase of chemicals from unregulated Internet sources poses a serious risk to purchasers from product contamination and substitution. Source


French L.K.,Oregon Health And Science University | McKeown N.J.,Oregon Poison Center | Hendrickson R.G.,Oregon Health And Science University
Current Topics in Toxicology | Year: 2011

Background: Cefepime is a broad-spectrum, 4 th-generation, cephalosporin used to treat moderate to severe bacterial infections. Overall displaying a favorable safety profile, potentially life threatening neurologic complications can occur. Objective: To describe a case of cefepime induced neurotoxicity and discuss the clinical features commonly associated with this condition. Case Report: A 52 year-old female undergoing outpatient treatment with cefepime and vancomycin for severe osteomyelitis developed acute alteration of mental status, hallucinations, encephalopathy and myoclonus. Her vancomycin had been stopped due to a rise in serum creatinine; however adjustments in her cefepime dosing were not made. The etiology of her neurologic symptoms were unclear to the emergency physician who initially treated her, however, after a multidisciplinary effort, cefepime toxicity was felt to be explanatory. Summary: Cefepime induced neurotoxicity is generally encountered in the patient with underlying or newly developed renal dysfunction. Failure to adjust cefepime dosing and concurrent use of aminoglycosides are common themes in this condition. Management with hemodialysis has been shown to hasten cefepime elimination, thus prompt consultation with nephrology should be considered. Conclusion: We report a case of cefepime induced neurotoxicity in a 52-year-old female with associated acute kidney injury. This problem is under-recognized in the current emergency medicine literature. Source

Discover hidden collaborations